Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Blacksburg, VA

April 17, 2006Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2006, 11:41 AM EDT for Smyth County, Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2006, 11:41 AM EDT (15:41 UTC)
Expired
Apr 17, 2006, 12:45 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 11:55 AM EDTTSTM WND DMGSaltville, VATREES DOWN IN BLACK HILLS AREA
Apr 17, 12:15 PM EDTTSTM WND DMGAtkins, VA40 FOOT PINE TREE UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:31 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 171542
SVRRNK
VAC173-171645-
/O.NEW.KRNK.SV.W.0041.060417T1541Z-060417T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT MON APR 17 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1245 PM EDT

* AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14
  MILES NORTH OF NEBO TO 9 MILES NORTHWEST OF ALLISON GAP...OR ALONG
  A LINE EXTENDING FROM TAZEWELL TO 8 MILES SOUTHWEST OF RICHLANDS...
  AND MOVING SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SALTVILLE...QUARRY...BROADFORD...CHILHOWIE...ADWOLF...ATKINS...
  MARION AND THOMAS BRIDGE.

HAIL UP TO QUARTER SIZE IN DIAMETER HAS BEEN REPORTED IN RICHLANDS
VIRGINIA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3689 8135 3668 8159 3674 8167 3678 8168
      3694 8183 3697 8174 3697 8171 3694 8168
      3694 8165 3699 8158 3699 8143

$$

PEM
2 follow-up statements
000 
WWUS51 KRNK 171615
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 PM EDT MON APR 17 2006

VAC173-171645-
/O.CON.KRNK.SV.W.0041.000000T0000Z-060417T1645Z/
SMYTH VA-
1214 PM EDT MON APR 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR SMYTH COUNTY...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
THOMAS BRIDGE TO ATKINS...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF CHILHOWIE TO 6 MILES SOUTHWEST OF RURAL RETREAT...MOVING
SOUTHEAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3689 8135 3668 8159 3674 8167 3678 8168
      3694 8183 3697 8174 3697 8171 3694 8168
      3694 8165 3699 8158 3699 8143

$$

PEM
000 
WWUS51 KRNK 171649
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2006

VAC173-171657-
/O.EXP.KRNK.SV.W.0041.000000T0000Z-060417T1645Z/
SMYTH VA-
1247 PM EDT MON APR 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY EXPIRED AT 1245
PM EDT...

THERE WAS A REPORT OF DOWNED TREES NEAR SALTVILLE WHEN THE STORM 
MOVED THROUGH AROUND NOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3689 8135 3668 8159 3674 8167 3678 8168
      3694 8183 3697 8174 3697 8171 3694 8168
      3694 8165 3699 8158 3699 8143

$$

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 11:37 AM EDT, 4 minutes earlier.

Area forecast discussion, Apr 17, 11:37 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT MON APR 17 2006

.SHORT TERM /REST OF TODAY/...
BUSY MORNING BUT QUICK UPDATE OF ZONES TO REFLECT FAST CHANGING
CONDITIONS. SVR WATCH TO BE ISSUED FOR ABOUT S. ONE HALF FOR HAIL
AND THREAT EARLY PSBL SVR WINDS LATER. BOUNDARY ACROSS SW CWA WITH
WITH STORMS TURNING QUICKLY NOW TO BEST MOISTURE/INSTABILITY AXIS.

&&

.PREV DISCUSSION...
 (ISSUED 729 AM EDT MON APR 17 2006)

AVIATION...

SHWRS MOST OF THE DAY IN ADVANCE OF UPR TROF...AND SOME
REDEVELOPMENT OF DEEPER CONVECTION TO OUR WEST COULD MOVE IN TO
AFFECT WRN TAF SITES THROUGH MIDDAY...BEST CHCS OF THIS IN SW AS UPR
TROF MOVES ACROSS SO LEFT MENTION OF THUNDER AT BLF LONGER THAN AT
LWB.  OTHERWISE...ONLY SMALL CHANCE OF THUNDER AT EASTERN SITES WITH
SHALLOW STABLE AIR MASS IN PLACE.  EXPECT MVFR CONDITIONS WILL BE
PRETTY COMMON...WITH BRIEF IFR IN HEAVIEST SHOWERS. SHWRS MOVE OUT
BY LATE THIS AFTERNOON OR EARLY EVENING...FOR VFR CIGS BY MIDNIGHT
IF NOT BEFORE...WITH EVENTUAL CLEARING.  SOME VALLEY FOG IN THE
WEST...AND LIFR CONDITIONS LIKELY AT LWB BEFORE DAWN.

PREV DISCUSSION...
 (ISSUED 341 AM EDT MON APR 17 2006)

SHORT TERM /TODAY THROUGH TONIGHT/...

WEAKENING MCS ABOUT TO ENTER FAR SW VA AND EXTRAPOLATION BRINGS IT
INTO MTN EMPIRE AND BLF REGION BETWEEN 5 AND 6AM. WILL LEAVE CATEGORICAL
POPS UP FOR FAR WEST BEGINNING AT 6AM...BUT BLV THERE WILL BE
LITTLE THUNDER LEFT BY THE TIME IT REACHES US...SO DOWNPLAYED IT
FROM PREVIOUS FCST. ALSO SLOWED DOWN TIMING OF LIKELY POPS REACHING
EAST OF BLUE RIDGE PER NAM AND PARALLEL NAM...WHICH SEEM TO HAVE
REASONABLE HANDLE ON PART OF CONVECTION ALONG OH/KY BORDER...WITH
GFS HINTING AT THE PART OF THE SYSTEM IN ERN KY...BUT STILL NOT
TAKING ANYTHING EAST OF BLUE RDG UNTIL MIDDAY. MODEL QPFS ACROSS NRN PART
OF AREA APPEAR TO BE TOO HIGH...AND SO STARTED WITH HPC VALUES
FROM 00Z BUT REDUCED SOMEWHAT IN GRIDS...WITH LESS THAN AN INCH MAX.

HIGHS TEMPS AND WINDS TODAY A LTL TRICKY DEPENDING ON POSITION OF
BACKDOOR FRONTAL BOUNDARY...AND DEGREE OF SUN OUT EAST THIS
MORNING...ALTHOUGH LOKS LIKE CLOUDS WILL THICKEN QUICKLY. GOING
CLOSE TO PREV FCST HIGHS...NEAR MET GUIDANCE...BUT WARMED A BIT IN
NW NC FOOTHILLS WHERE WARM SECTOR WILL LINGER THE LONGEST. BNDRY
NOW APPEARS TO BE NEAR MWK TO INT...AND WEAK SFC LOW BEGINNING TO
FORM ALONG IT THERE. NEVERTHELESS...MUCH MUCH COOLER COMPARED TO
LAST FEW DAYS AND RHS WILL BE IN THE 50-70% RANGE DOWN ACROSS THE
SOUTHERN PART OF AREA WHERE FIRE DANGER HAS BEEN A CONCERN
RECENTLY. 0.10 TO 0.30 QPF EXPECTED DOWN THERE TODAY...WHICH WILL
HELP...BUT NOT A GREAT SOAKER THATS REALLY NEEDED.

PRECIP WILL QUICKLY MOVE OUT OF AREA LATE TODAY AND THIS EVENING WITH
UPR TROF SWINGING THRU...BUT LOW LEVEL NE FLOW AND LINGERING MSTR
COULD KEEP SOME LIGHT SHWRS OR DRIZZLE GOING IN NW NC MTNS AND
FOOTHILLS FOR A FEW HOURS THIS EVENING. THEN CLEARING AND FAIRLY
CHILLY TEMPS TONIGHT. DEW PTS SHOULD REMAIN HIGH ENOUGH TO PREVENT
ANY FROST FROM FORMING...AND IN FACT GUIDANCE TEMPS UP A DEG OR
TWO LASTEST RUN...SO BUMPED UP A TAD. VALLEY FOG IN THE WEST SUGGESTED
BY MODEL SOUNDING PROFILES...AND GIVEN LIGHT WINDS AND MAINLY
CLEAR SKIES EXPECTED WITH WET GROUND...HAVE ADDED IT IN AFTER 06Z.

LONG TERM /TUESDAY THROUGH SUNDAY/...

GRADUAL WARMING TREND FOR MID WEEK WITH S/WV RDG BUILDING IN...AND
MODELS NOW MORE CONSISTEN WITH ORGNIZED CONVECTION IN MISSISSIPPI
VALLEY ASSOC WITH A S/WV ROTATING AROUND LARGE UPR LOW IN NRN
PLAINS...AND THIS MOVE TOWARD NW NC AND FAR SW VA LATE WED
QUICKLY...BUT WEAKENING QUICKLY AS IT MOVES UNDER RDG POSITION AND
DRIER AIR. MADE SOME SMALL UPWARD TWEAKS TO POPS FOR THIS FAR SW
CORNER OF FCST AREA...BUT WILL NOT PUSH VERY FAR INTO AREA.

OTHERWISE...UPR LOW WILL TAKE ITS TIME APPROACHING THE
APPALACHIANS...AND NOW TIMING OF GOOD FRONTAL PRECIP WITH THIS
LOOKS TO BE FRIDAY NIGHT AT THE EARLIEST...AND MAY ULTIMATELY BE
EVEN SLOWER. HAVE MADE NO CHANGES TO TIMING YET...AND WILL SEE
WHAT 06Z AND ENSEMBLE TRENDS SUGGEST AND LEAVE THIS UP TO DAY SHIFT.

AVIATION...

LOW PRESSURE WILL RIDE ALONG A STATIONARY FRONT DRAPED ACROSS THE
AREA TODAY. NORTH OF THIS BOUNDARY WINDS HAVE AND OR WILL BECOME
INCREASINGLY NORTHEAST THROUGH THE REMAINDER OF THE NIGHT AND INTO
MONDAY. THIS TRAJECTORY WITH INCREASING LOW LEVEL MOISTURE IS
EXPECTED TO DEVELOP SOME DRIZZLE AND SOME MVFR OR IFR CEILINGS
HEADING INTO SUNRISE. AHEAD OF THE MAIN LOW...A THUNDERSTORM COMPLEX
WAS PROGRESSING SOUTHEAST THROUGH OHIO AND KENTUCKY. EXPECT THE
BRUNT OF THIS FEATURE TO INFLUENCE PRIMARILY LEWISBURG AND BLUEFIELD
TOWARDS 09 OR 10Z WITH REDUCED VISIBILITIES AND CEILINGS.
ROANOKE...DANVILLE AND LYNCHBURG SHOULD BE INFLUENCE TO A LESSER
DEGREE AS THE SYSTEM WEAKENS AS IT CROSSES THE MOUNTAINS.

THE INFLUENCE OF THE MAIN LOW LOOKS TO TRAVERSE THE AREA TOWARDS
MID-DAY...SO A RESURGENCE OF CONVECTIVE WEATHER LOOKS PROBABLE.

A RETURN TO VFR CONDITIONS IN ALL AREAS SHOULD TAKE PLACE BY LATE
THIS EVENING AS MUCH DRIER AIR AND SUBSIDENCE ENTERS THE AREA IN THE
WAKE OF THE LOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

PC
Hazardous weather outlook, Apr 17, 5:20 AM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 AM EDT MON APR 17 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171530-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
520 AM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE MUCH OF THE AREA
THIS MORNING...AND ADDITIONAL STORMS MAY DEVELOP ACROSS NORTHWEST
NORTH CAROLINA THIS AFTERNOON...BUT NONE OF THESE STORMS ARE
EXPECTED TO BE VERY STRONG. BRIEF HEAVY RAINFALL AND OCCASIONAL
LIGHTNING WILL BE THE BIGGEST CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEAKENING SHOWERS AND THUNDERSTORMS MAY MOVE INTO FAR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA BY LATE
WEDNESDAY...AND THEN THE NEXT CHANCE OF THUNDERSTORMS FOR THE
ENTIRE AREA WILL COME FRIDAY OR SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SK

In the hours before

Special weather statement, Apr 17, 10:55 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT MON APR 17 2006

VAZ007-009>018-032-WVZ042>044-171615-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-PATRICK-MERCER-SUMMERS-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...STUART...BLUEFIELD...
HINTON...UNION
1055 AM EDT MON APR 17 2006

...THUNDERSTORMS WITH SMALL HAIL...

A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST OUT OF SOUTHERN WEST
VIRGINIA THIS MORNING. AT 1045 AM...RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR BLUEFIELD WEST VIRGINIA TO JACKSON KENTUCKY.
THESE STORMS WERE MOVING SOUTHEAST AT 35 MPH. THESE THUNDERSTORMS
WILL MOVE THROUGH BLUEFIELD AND TAZEWELL BETWEEN 1100 AND 1130
AM...THEN INTO THE NEW RIVER VALLEY OF VIRGINIA AROUND NOON.

SMALL HAIL IS BEING REPORTED WITH THESE THUNDERSTORMS. WINDS GUSTS
OF 40 MILES AN HOUR ARE ALSO POSSIBLE.

USE CAUTION IF TRAVELING THIS MORNING AND REDUCE YOUR SPEED IF
YOU ENCOUNTER HEAVY RAINFALL. REMAIN INSIDE OR IN YOUR CAR IF
LIGHTNING IS NEARBY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS DEVELOPING SITUATION.

11
Local storm report, Apr 17, 11:04 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             EGGLESTON               37.28N 80.63W
04/17/2006  E0.75 INCH       GILES              VA   TRAINED SPOTTER

&&

TW
Local storm report, Apr 17, 11:39 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 AM EDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             RICHLANDS               37.10N 81.80W
04/17/2006  E1.00 INCH       TAZEWELL           VA   PUBLIC

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:07 AM EDTSevere Thunderstorm WarningRNKTazewell38 min
Apr 17, 11:31 AM EDTSevere Thunderstorm WarningRNKBland44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.